Kansas, 2013

Tornado and Hail in Kansas, May 20, 2013

May 20, 2013 · NWS ICT · 5 events in 3 counties and zones

A series of storms moved across the area producing one tornado and some hail reports. Most of which were sub-severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A series of storms moved across the area producing one tornado and some hail reports. Most of which were sub-severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at May 20, 1:27 PM CST, 35 minutes earlier.

Area forecast discussion, May 20, 1:27 PM CST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
227 PM CDT MON MAY 20 2013

.SYNOPSIS...
ISSUED AT 226 PM CDT MON MAY 20 2263

UPPER LOW IS CURRENTLY CENTERED OVER EASTERN SD WITH THE TROUGH
EXTENDING BACK INTO THE SOUTHERN ROCKIES. UPPER JET MAX EXTENDS
FROM WESTERN MO THROUGH SOUTHERN KS. AT THE SURFACE...THE
STATIONARY FRONT EXTENDS THROUGH SE KS FROM WEST OF KCNU TO EAST
OF KWLD. IN THE UNCAPPED VERY UNSTABLE ENVIRONMENT STORMS HAVE
ALREADY STARTED TO FIRE ALONG THE FRONT.

&&

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 226 PM CDT MON MAY 20 2263

WIDESPREAD STORMS ARE EXPECTED OVER SOUTHEAST KS THIS EVENING
THROUGH THE OVERNIGHT HOURS. WITH GROUNDS ALREADY SATURATED FROM
RAINS OVER THE LAST 24 HOURS...ANY ADDITIONAL HEAVY RAIN WILL LEAD TO
SOME FLOODING. THEREFORE RAN WITH A FLASH FLOOD WATCH FOR SE KS
INTO EARLY TUE MORNING.

ANY STORM THAT DEVELOPS OVER SE KS WILL HAVE A VERY GOOD CHANCE OF
BECOMING SEVERE GIVEN CAPE NEAR 3000J/KG AND 0-6KM IN THE 50-60KT
RANGE. WE ACTUALLY HAVE BETTER DEEP LAYER SHEAR THAN WE HAD
YESTERDAY WHICH SHOULD RESULT IN WIDESPREAD LARGE HAIL. BY SUNRISE
TUE THE BULK OF THE SEVERE STORMS AND HEAVY RAIN WILL BE SOUTHEAST
OF THE FORECAST AREA AS THE SURFACE BOUNDARY SLOWLY WASHES OUT AS
IT PUSHES SOUTHEAST. FOR TUE ONLY THE FAR SE CORNER WILL MAINTAIN
SOME SMALL PRECIP CHANCES.

FAIRLY COMFORTABLE TEMPS WILL BE IN STORE FOR MOST OF THE AREA FOR
TUE AS SOME DRIER AIR FILTERS-IN FROM THE NORTHWEST. THIS SHOULD
RESULT IN HIGHS CLOSE TO OR A COUPLE DEGREES BELOW NORMAL.

THE SLOW MOVING UPPER TROUGH WILL FINALLY BE ON THE MOVE WED AS IT
TRACKS INTO THE GREAT LAKES/OHIO VALLEY AREAS. THIS WILL ALLOW
SURFACE HIGH PRESSURE TO SETTLE OVER THE AREA PROVIDING
COMFORTABLE TEMPS AND DRY CONDITIONS. SOME SMALL CHANCES FOR
STORMS ARE EXPECTED TO WORK BACK INTO THE SOUTHWEST PORTION OF THE
FORECAST AREA FOR THU AS BETTER MOISTURE ALONG THE WESTERN FLANK
OF THE SURFACE HIGH STARTS TO WORK BACK INTO THE AREA.

.LONG TERM...(FRIDAY THROUGH MONDAY)
ISSUED AT 226 PM CDT MON MAY 20 2263

BOTH THE GFS AND ECMWF AGREE ON BRINGING ANOTHER SLOW MOVING UPPER
LOW ON SHORE OVER THE NORTHWEST CONUS. THIS WILL ALLOW RICH GULF
MOISTURE TO WORK BACK INTO THE PLAINS THROUGH THE WEEKEND. A FEW
WEAK UPPER IMPULSES WILL PROVIDE PERIODIC CHANCES FOR SHOWERS AND
STORMS THROUGH THESE EXTENDED PERIODS. CONFIDENCE IS FAIRLY HIGH
THAT ABOVE NORMAL TEMPS WILL BE IN PLACE AREA WIDE THROUGH THESE DAYS.

LAWSON

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 1218 PM CDT MON MAY 20 2263

STRONG TO SEVERE CONVECTION IS EXPECTED AGAIN THIS AFTERNOON AND
EVENING ACROSS THE SOUTHERN FLINT HILLS AND SOUTHEAST KANSAS. A
TEMPO GROUP WAS INCLUDED AT KCNU WHERE HIGHER CONFIDENCE OF STORM
IMPACT IS EXPECTED. OTHERWISE VFR CONDITIONS ARE EXPECTED ACROSS
THE REST OF THE FORECAST AREA INTO TONIGHT WITH LIGHT WEST TO
NORTHWEST FLOW BEHIND THE SURFACE FRONT.

KED

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    54  75  53  76 /  20  10  10  10
HUTCHINSON      52  74  51  76 /  20  10  10  10
NEWTON          53  74  51  75 /  20  10  10  10
ELDORADO        54  75  52  76 /  40  10  10  10
WINFIELD-KWLD   56  76  53  78 /  50  10  10  10
RUSSELL         49  72  48  74 /  20  10  10  10
GREAT BEND      50  73  49  75 /  20  10  10  10
SALINA          51  74  51  75 /  20  10  10  10
MCPHERSON       52  74  51  75 /  20  10  10  10
COFFEYVILLE     60  76  54  78 /  70  50  10  10
CHANUTE         59  76  53  76 /  70  30  10  10
IOLA            60  76  53  75 /  60  20  10  10
PARSONS-KPPF    60  76  53  77 /  70  40  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH TUESDAY
MORNING FOR KSZ071-072-094>096-098>100.

&&
Hazardous weather outlook, May 20, 11:01 AM CST, 3 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1201 PM CDT MON MAY 20 2013

KSZ032-033-047>053-067>072-082-083-091>096-098>100-211700-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
1201 PM CDT MON MAY 20 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO REDEVELOP ALONG A NEARLY STATIONARY
FRONT ACROSS THE FLINT HILLS INTO SOUTHEAST KANSAS THIS AFTERNOON.
SOME OF THESE STORMS WILL BECOME SEVERE WITH THE MAIN THREATS OF
HAIL TO GOLF BALL SIZE...DAMAGING WINDS TO 70 MPH...WITH TORNADOES
ALSO POSSIBLE.

ISOLATED STORMS ARE POSSIBLE FURTHER WEST ACROSS SOUTH CENTRAL AND
CENTRAL KANSAS TO THE WEST OF I-135 THIS AFTERNOON...HOWEVER THESE
ARE NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A FEW THUNDERSTORMS COULD LINGER IN SOUTHEAST KANSAS ON TUESDAY.
SEVERE WEATHER IS NOT EXPECTED.

THERE WILL BE PERIODIC CHANCES FOR THUNDERSTORMS FROM THURSDAY
INTO SUNDAY. A FEW STRONG STORMS WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND
EVENING...ROUGHLY EAST OF A LINE...FROM WELLINGTON TO DERBY...TO
MARION.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

In the hours before

Local storm report, May 20, 12:29 PM CST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
129 PM CDT MON MAY 20 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1240 AM     TSTM WND DMG     NIOTAZE                 37.07N 96.01W
05/20/2013                   CHAUTAUQUA         KS   EMERGENCY MNGR

            DELAYED REPORT WITH APPROXIMATE TIME FROM RADAR. 4 TO 8
            INCH BRANCHES BLOWN DOWN ACROSS THE CITY OF NIOTAZE WITH
            A TREE BLOWN ONTO A GARAGE.

&&

SGS
Special weather statement, May 20, 1:30 PM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
230 PM CDT MON MAY 20 2013

KSZ095-202015-
WILSON-
230 PM CDT MON MAY 20 2013

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR WILSON COUNTY...

AT 226 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR NEODESHA...OR 22 MILES SOUTHWEST OF
CHANUTE...AND MOVING NORTHEAST AT 35 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3739 9553 3738 9594 3772 9575 3773 9552
TIME...MOT...LOC 1930Z 226DEG 32KT 3745 9568

MCGUIRE
Special weather statement, May 20, 1:39 PM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
239 PM CDT MON MAY 20 2013

KSZ072-202030-
ALLEN-
239 PM CDT MON MAY 20 2013

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR ALLEN COUNTY...

AT 238 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING
NEAR HUMBOLDT...OR 9 MILES NORTH OF CHANUTE...AND MOVING NORTHEAST AT
30 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3782 9508 3774 9509 3773 9531 3774 9552
      3788 9551 3804 9536 3804 9508 3803 9507
      3782 9507
TIME...MOT...LOC 1939Z 233DEG 24KT 3780 9548

MCGUIRE
Local storm report, May 20, 2:00 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
300 PM CDT MON MAY 20 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             2 ESE IOLA              37.92N 95.36W
05/20/2013  E0.50 INCH       ALLEN              KS   TRAINED SPOTTER

&&

SGS
Local storm report, May 20, 2:02 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
302 PM CDT MON MAY 20 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0302 PM     HAIL             6 SE IOLA               37.88N 95.32W
05/20/2013  E1.00 INCH       ALLEN              KS   TRAINED SPOTTER

&&

SGS

The radar

The Pleasant Hill radar (KEAX), 138 km away, was scanning. The volume nearest the first event began at 20:03 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 tornado. Local standard time, as filed.

Hail, Allen

When
May 20, 2:02 PM CST
Where
Allen County, 2.97 mi SSW of La Harpe
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.880, -95.320

Hail, Chautauqua

When
May 20, 2:21 PM CST
Where
Chautauqua County, 0.69 mi S of Hale
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
37.220, -96.020

Hail, Montgomery

When
May 20, 2:44 PM CST
Where
Montgomery County, 2.83 mi ENE of Elk City
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.290, -95.870

Tornado, Montgomery

When
May 20, 3:12 PM CST to 3:14 PM CST
Where
Montgomery County, 1.77 mi SW of Dearing to 1.46 mi SSW of Dearing
Rating
EF0
Path length
0.54 mi
Path width
50 yd
Reported by
Law Enforcement
Coordinates
37.030, -95.740

Brief touchdown in open country.

Hail, Montgomery

When
May 20, 3:47 PM CST
Where
Montgomery County, 0.69 mi N of Coffeyville
Measured
1.5 in hail
Reported by
Public
Coordinates
37.040, -95.630

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2013Every state in 2013This day in weather historyThe tornado archive for Kansas, 2013Warnings in Kansas, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 441996, 441997, 441998, 441903, 441904.